How do you stop spikes in blood pressure when stopping Metoprolol & Norvase.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MorganGFP
New Member


Date Joined Mar 2013
Total Posts : 3
   Posted 3/25/2013 7:27 PM (GMT -6)   
I am about to begin withdrawal of 50mg metoprolol after 5 years addiction to it for BP only. No heart issues. It has been used with 5mg Norvase - Calcium Channel Blocker. PCP's instructions are to:
1. Stop the Norvase for 20 days to see if BP spikes. If not then proceed to:
2. Reduce from 50mg two times per day to 25mg two times per day for one week.
3. Then 1/2 a 25mg tab 2xper day for 1 week. There was the expectation that there could or would be BP spikes.
WHY?
I thought the reason for gradual withdrawal was to prevent spikes. Please help me understand what's missing here.

lgm1942
Veteran Member


Date Joined Feb 2013
Total Posts : 6013
   Posted 3/25/2013 10:54 PM (GMT -6)   
I have recently cut down on metoprolol from one 50mg to one half, no problems so far 2 months,
I will probably cut in half again in a month or two. I think you just dont do it suddenly.
If I had any spikes I didnt know it.

Larry ***

MorganGFP
New Member


Date Joined Mar 2013
Total Posts : 3
   Posted 3/26/2013 7:09 PM (GMT -6)   
Larry,
I think your time schedule for withdrawal is much better than the one I was told to use. A 4-month interval of adjustment from 50 to 25 is obviously more comfortable for the body than the 1-week period I was given.

Your post was the kind of support I need to do this successfully. Congratulations to you on your successful "Step 1" transition from the use of this beta blocker.

Please let me know how you are doing as you proceed to the next cut in a "month or two." As for me, there seems to be more that I need to understand before I begin this journey.

Post Edited (MorganGFP) : 3/26/2013 6:39:59 PM (GMT-6)


stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 3/27/2013 10:13 AM (GMT -6)   
Good Morning Morgan,
 
A slow taper is the most beneficial way to stop taking these medications. When tapering off, everyone reacts/responds differently, and some people can taper quickly, while others need more time.
 
Studies have shown a better response when the medication can be cut in half daily, rather than skipping days. However, if you take a slow release beta-blocker, it should not be cut, unless it has a line down the middle of the tablet.
 
Your doctor will know the best way for you to stop taking the medication. However, if the taper is too fast, and your blood pressure goes up, you can ask your doctor if you can go back up in dose for awhile at each decrease or adjustment. If you do need a temporary increase, that amount can be done every other day, instead of every day, but as stated above, your doctor will have a preferred way to have you follow. There are different ways to taper, and it also depends on how your body reacts to the taper. Do not stop your beta blocker without consulting your doctor.
 
Good luck in weaning from this beta blocker.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"The wind blows, the sun rises, the snow falls and the ocean relentlessly pounds the shore. Life rolls on with fresh new possibilities at every turn."

MorganGFP
New Member


Date Joined Mar 2013
Total Posts : 3
   Posted 3/28/2013 6:30 AM (GMT -6)   
Good Morning Kitt,

The withdrawal timing included in my post is the one the "DR" gave me to use along with the news that there will be spikes along the way.

My purpose in meeting with her was to learn of a way to proceed smoothly in order to prevent spikes. Prevention to me is better than after the fact approaches. Perhaps she believes its not possible to prevent them. In any case, Larry's post was much more in keeping with my sense of what can be done to be comfortable along the way and possibly "free" of spikes. There are no issues that are pressing me to do this all in 20 days and 2 weeks.

Thank you for specifics on how to deal with the spike if it occurs. My goal is to look back on this effort when I'm free of this drug and report to my doctor "If I had any spikes I didn't know it."

With gratitude to you, Kitt and to Larry.

Morgan

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 3/28/2013 11:21 AM (GMT -6)   
Morgan,
 
I hope your wean goes smoothly.  I agree with you re a slow wean and I have weaned off of meds using a slow wean after what my Dr. suggested seemed to brutal and harsh for my system.  I would call my Dr. and explain why I wanted to use the slow wean method and she always agreed with me that it was fine even if she did not think it was not necessary to go so slow.
 
Be your own best advocate and keep us updated on how you are doing.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"The wind blows, the sun rises, the snow falls and the ocean relentlessly pounds the shore. Life rolls on with fresh new possibilities at every turn."
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 15, 2018 7:55 PM (GMT -6)
There are a total of 2,993,091 posts in 328,016 threads.
View Active Threads


Who's Online
This forum has 161212 registered members. Please welcome our newest member, LymePie.
307 Guest(s), 11 Registered Member(s) are currently online.  Details
Kent M., Ak123, sandyfeet, Gear, Almost a 10, Girlie, Pratoman, sierraDon, fjdrill, Mamatomypeas, iPoop